Dietary supplements are promoted for their health benefits, but according to Consumer Reports, some contain ingredients that can harmful, causing organ damage, cardiac arrest and even cancer. Supplements can also interact with prescription medications such as statins or blood thinners, as well as over-the-counter medicines like aspirin. Thus, consumers are advised to understand the potential risks with the dietary supplements they choose to take.
Dietary supplements are readily available at retail stores like Target, Vitamin Shoppe, Walgreens, CVS, Walmart and Whole Foods. But because they are sold in reputable stores doesn’t mean they are safe. A 2013 report by the Government Accountability Office (GAO) found that 6.307 people suffered health problems from dietary supplements between 2008 and 2011. Among those reports were 1,000 serious injuries or illnesses, hundreds of life-threatening conditions, and 92 deaths.
To help educate the public and prevent more problems, Consumer Reports has compiled a list of dietary supplements and ingredients to avoid. These dangerous supplements include Aconite, a product touted to reduce inflammation and joint pain. But the supplement has been linked to nausea, vomiting, weakness, paralysis, and breathing and heart problems, some of which could lead to death.
Caffeine Powder is marketed to improve weight loss and alertness. But the supplement is particularly toxic and has been linked to adverse events including seizures, heart arrhythmias, and cardiac arrest. Chaparral is used for weight loss and to treat colds, infections, rashes, and even cancer. But it has been linked to kidney problems, liver damage and death. Coltsfoot is promoted as another remedy for cough, sore throat, laryngitis, bronchitis and asthma. But it contains an ingredient that may increase the risk of developing cancer.
Anyone who has taken dietary supplements and suffered from health issues should file a report with the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.
Source: Food Poisoning Bulletin